Managing Cardiotoxicity Associated With HER2-Targeted Therapy
Presentation and Diagnosis
Anna is a 47-year-old female with a BRCA1 mutation who is found to have a 0.7-cm left breast mass on screening mammogram. She undergoes imaging and core biopsy and is found to have ER+/PR+/HER2-positive breast cancer. She also undergoes bilateral mastectomy and left sentinel node biopsy and is found to have a 1.2-cm tumor with clear margins and negative nodes. Her baseline ejection fraction (EF) is 54%. She has a normal body mass index (BMI), no cardiac history, and normal blood pressure.
Anna completes 12 weeks of adjuvant weekly paclitaxel with trastuzumab. She then stops the paclitaxel, starts tamoxifen, and continues trastuzumab. After 6 months of trastuzumab alone, her every-12-week echocardiogram shows a drop in her EF to 46%. Trastuzumab is held. She is seen by cardiology who start her on carvedilol 3.125 mg twice daily and lisinopril 2.5 mg once daily. She develops a cough soon after; lisinopril is stopped and losartan 25 mg daily started. Her echos are followed for recovery.
It is not until 8 months later that her echo returns to the normal range. Because her tumor is small and she is felt to be low risk, it is decided that she will not restart trastuzumab at that time. She is eventually tapered off carvedilol and losartan. Anna stops tamoxifen a few months later due to depression.
Four years after stopping tamoxifen, she presents with mid-back pain. MRI of the thoracic spine shows multiple enhancing metastatic lesions involving the thoracic spine and L1. She then undergoes further full-body imaging and is found to have bone metastases throughout. A bone biopsy reveals ER+/PR-/HER2+ metastatic breast cancer. She continues to have a normal BMI with normal blood pressure, but now she has a known history of cardiomyopathy due to trastuzumab.
Cardiology is consulted and recommends close monitoring of EF and restarting carvedilol 3.125 mg twice daily. Anna’s baseline EF is 57%. She is also started on docetaxel, trastuzumab, and pertuzumab. Her back pain resolves and restaging scans improve; however, after 2 months, she experiences a drop in EF to 41%. Trastuzumab and pertuzumab are held, and docetaxel is continued alone. Anna is sent urgently to cardiology where her carvedilol is increased to 6.25 mg twice daily and losartan is restarted at 25 mg daily. Her echos are followed but do not recover in time to resume treatment with her next cycle of chemotherapy.
Restaging scans after another 2 months show continued improvement in bone. Docetaxel is stopped and fulvestrant initiated. Echos finally show improved EF to 59%, and trastuzumab is reinitiated at a low dose and therefore has to be given more frequently (4 mg/kg every 2 weeks). Pertuzumab continues to be held.
Three years later, Anna experiences progression in bone at many sites, one of which is symptomatic in the thoracic spine. She undergoes radiation to T9. Her echo shows an EF of 58%, and her therapy is changed to ado-trastuzumab emtansine (T-DM1). After two cycles, her echo is lower at 49%. T-DM1 is held, and her cardiologist increases the carvedilol dose to 12.5 mg twice daily, while maintaining the losartan dose.
Three weeks later, Anna’s EF improves to 53%, and T-DM1 is resumed at full dose. She is able to continue T-DM1 with frequent echo monitoring and does not experience another drop in EF.
The incidence of cardiomyopathy with trastuzumab (in settings where an anthracycline is not also being used) is around 3%.1 Increased risk factors including high BMI, advanced age, history of anthracycline therapy, and the presence of comorbid cardiovascular conditions such as hypertension are well known; however, it is important to monitor patients’ EF with echocardiogram or MUGA scan routinely while they are on therapy.1
One year of adjuvant trastuzumab is the mainstay of treatment for early-stage HER2-positive breast cancer.2 Because trastuzumab was one of the first HER2-targeted therapies, we have the most data on trastuzumab-associated cardiomyopathy. However, several HER2-targeted therapies are now available, and the risk of cardiomyopathy depends on the therapy used.
Treatment of cardiomyopathy associated with HER2-targeted therapy is generally done with the assistance of a cardiology team. Sometimes the HER2-targeted therapy is interrupted or discontinued or heart failure medications are initiated, based on the 2022 AHA/ACC/HFSA Guideline for the Management of Heart Failure.3 However, some heart failure medications are associated with side effects. For example, in Anna’s case, she developed a cough after starting an ACE inhibitor, which is a known side effect, and was instead placed on an angiotensin II receptor blocker.3 So it is important to work closely with cardiology to manage these potential side effects.
- Copeland-Halperin RS, et al. Cardiotoxicity of HER2-targeted therapies. Curr Opin Cardiol. 2019;34:451-458.
- National Comprehensive Cancer Network. NCCN Clinical Practice Guidelines in Oncology: Breast Cancer. Version 4.2023. March 23, 2023. https://www.nccn.org/professionals/physician_gls/pdf/breast.pdf Accessed July 4, 2023.
- Heidenreich PA, et al. 2022 AHA/ACC/HFSA Guideline for the Management of Heart Failure: Executive Summary: A Report of the American College of Cardiology/American Heart Association Joint Committee on Clinical Practice Guidelines. J Am Coll Cardiol. 2022;79:1757-1780.